Is It Safe to Combine Meloxicam and Alcohol?

Combining meloxicam and alcohol poses a moderate risk of gastrointestinal bleeding. Both alcohol and meloxicam might irritate the lining of the stomach, leading to bleeding ulcers that can cause death. Patients with abdominal disorders, including bowel conditions like diverticulosis, should discuss the use of this drug with their doctors. Meloxicam might also result in liver or kidney damage. Using meloxicam and alcohol might increase these risks.

Meloxicam represents a generic nonsteroidal, anti-inflammatory drug (NSAID) used to treat arthritis, juvenile rheumatoid arthritis, and osteoarthritis. It blocks the release of prostaglandins, hormones that produce pain and swelling, especially in joints. It might reduce pain, stiffness, and swelling in people suffering from arthritis.

In addition to adverse effects of combining meloxicam and alcohol, the medication might react negatively with more than 300 drugs used for other medical conditions. If used with antidepressants or blood-thinning drugs, the risk of excessive bleeding or bruising increases. Meloxicam should not be used with other NSAID medication, including aspirin.

This drug also increases the risk of heart attack, stroke, and circulatory disorders, especially in patients with a history of heart disease. Patients using the drug who experience chest pain, shortness of breath, vision problems, or slurred speech should immediately notify their physicians. The longer the drug is used, the higher the risk of adverse effects, especially in people with other heart disease risk factors.

Ad

Caution should also be used when mixing meloxicam with diuretics to address fluid retention. This medication might enhance the effects of diuretics, causing kidney or liver damage, especially in the elderly. Signs of liver damage include yellow skin, weakness, fatigue, flu-like symptoms, abdominal pain, and nausea. Any difficulty urinating while taking the drug should be reported to a doctor.

Some patients develop a rash while using NSAIDs, which might be severe and appear as blisters, with or without fever and itching. A rash might indicate an allergic reaction to meloxicam. Other signs include swelling in the throat that impedes breathing. The face might also swell.

Patients who use meloxicam and alcohol, other drugs, and herbal supplements might experience troublesome side effects. Herbal remedies might interact with the drug. Some common supplements, such as fish oil, garlic, ginger, ginkgo biloba, and St. John’s wort, might enhance or inhibit the effectiveness of meloxicam. Patients who use these products should tell their doctors before they start using the drug, and they should also consult their physicians if they notice blood in the feces or sputum, if they have unusual dizziness or nausea, or if they experience trouble breathing.

Ad

You might also Like

Recommended

Discuss this Article

anon997226
Post 4

I was placed on meloxicam 7.5 for 10 days as a muscle relaxer. I took my first one this morning and I drank a glass of wine tonight. Will that be enough to cause stomach bleeding or should I just stay away from alcohol until after the 10 days? Stinks considering the Christmas parties coming up but I'll do what I need to do.

burcidi
Post 3

@fBoyle-- Alcohol isn't advised with most antibiotics. There are maybe one or two mild antibiotics that might allow a little alcohol if the dose of the medication is low and if enough time has passed after taking it.

However, this is not the case with NSAIDs. Regardless of whether the dose is low or if a few hours has passed, alcohol is still very dangerous to take with meloxicam.

Plus, medications remain in our system longer than we realize. And the longer you have been taking the medication, the longer it will take for it to completely leave your system even after quitting the drug.

stoneMason
Post 2

@fBoyle-- That would be best answered by your doctor. I'm not an expert, but I've used meloxicam and other NSAIDs before. As far as I know, NSAIDs disrupt the fluids secreted by our stomach that protects the stomach lining.

Usually, we have fluids that coat the stomach lining that prevent stomach acid from irritating or creating ulcers in the lining. But some medications, especially NSAIDs, disrupt these fluids. So the stomach becomes very vulnerable.

I know that when I was on meloxicam, I had upset stomach and acid reflux a lot. I can't imagine how bad it might have gotten if I had also taken alcohol with it.

fBoyle
Post 1

My doctor has recently put me on meloxicam for arthritis. I've never been on arthritis medication before so I wasn't aware that it could be so dangerous when taken with alcohol.

In the past, I've had a little bit of alcohol when I was on antibiotics. My doctor had said that it's okay as long as I don't overdo it. So I assumed that meloxicam and alcohol would be similar but I guess not.

I know that alcohol can irritate the stomach but what is it about meloxicam that causes stomach problems?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email